Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 31, NWS Newport/Morehead City, NC

June 22, 2016Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 22, 2016, 11:22 PM EDT for Pitt County, North Carolina. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2016, 11:22 PM EDT (03:22 UTC)
Expired
Jun 23, 2016, 12:00 AM EDT
In force
38 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pitt County, NC

The radar

The Morehead City radar (KMHX), 95 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 11:25 PM EDTTSTM WND DMGBlack Jack, NCSPOTTER REPORTED LARGE TREE LIMBS AND TREES DOWN IN HIS YARD.
Jun 22, 11:29 PM EDTTSTM WND GST 83Black Jack, NCSPOTTERS PERRONAL WEATHER STATION REPORTED 83 MPH.
Jun 22, 11:40 PM EDTHAIL 0.75Greenville, NCMEDIA REPORTED DIME SIZE HAIL IN GREENVILLE.
Jun 22, 11:49 PM EDTTSTM WND DMGGreenville, NCTREE DOWN PARTIALLY COVERING ROADWAY NEAR ARLINGTON BLVD AND MULBERRY LN
Jun 22, 11:52 PM EDTTSTM WND DMGGreenville, NCAPPROXIMATELY 4X8 FOOT SIGN BLOWN INTO ROADWAY ON GREENVILLE BLVD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 3.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2016-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2016-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS52 KMHX 230322
SVRMHX
NCC147-230400-
/O.NEW.KMHX.SV.W.0031.160623T0322Z-160623T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1122 PM EDT WED JUN 22 2016

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITT COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL MIDNIGHT EDT

* AT 1122 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PITT
  GREENVILLE AIRPORT...OR 8 MILES NORTHWEST OF GREENVILLE...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...WASHINGTON...WINTERVILLE...EAST CAROLINA UNIVERSITY...PITT
  GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM...GRIMESLAND...SIMPSON AND
  FALKLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3567 7717 3567 7718 3564 7717 3560 7715
      3557 7709 3555 7708 3554 7704 3553 7705
      3555 7709 3555 7713 3552 7718 3542 7719
      3540 7720 3540 7722 3565 7761 3575 7753
      3579 7748
TIME...MOT...LOC 0322Z 302DEG 34KT 3569 7748 

HAIL...1.00IN
WIND...60MPH
 
$$

11
1 follow-up statement
585 
WWUS52 KMHX 230342
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1142 PM EDT WED JUN 22 2016

NCC147-230400-
/O.CON.KMHX.SV.W.0031.000000T0000Z-160623T0400Z/
PITT NC-
1142 PM EDT WED JUN 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR SOUTHEASTERN PITT COUNTY...

AT 1142 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DOWDY FICKLEN
STADIUM...OR NEAR GREENVILLE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...WINTERVILLE...EAST CAROLINA UNIVERSITY...DOWDY
FICKLEN STADIUM...GRIMESLAND AND SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3558 7711 3557 7711 3556 7709 3555 7708
      3554 7704 3553 7705 3555 7709 3555 7713
      3552 7718 3542 7719 3540 7720 3540 7723
      3554 7745 3568 7732
TIME...MOT...LOC 0342Z 309DEG 31KT 3557 7733 

HAIL...1.00IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:59 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 22, 9:59 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
959 PM EDT WED JUN 22 2016

.SYNOPSIS...
High pressure will continue off the Southeast U.S. coast while a
cold front remains stalled to the north through Thursday. The
front finally pushes through the region Friday. Low pressure will
develop south of the area this weekend as high pressure builds to
the north.

&&

.NEAR TERM /TONIGHT/...
As of 945 PM Wednesday...High pressure remains centered off the
Southeast coast with a frontal boundary draped through northern NC
and near the Albemarle Sound. Convection beginning to form near
the front north of Raleigh and Rocky Mount...in an area of
enhanced instability and shear. Will continue sc pop/low chance
pop for the next several hours...with best chances across the
northern tier near the boundary. The environment ahead of upstream
convection remains unstable, with SPC mesoanalysis showing MLCAPE
values around 1500 J/KG with LI's of -4/-5C, and around 50 knots
of 0-6km bulk shear. An isolated strong/severe storm will be
possible with hail and damaging winds the primary threats. Expect
most convection to wane after 09Z as instability decreases but
some models keep a few showers around late. Low temps will remain
mild with lows in the low 70s inland to mid 70s along the
coast/OBX.

&&

.SHORT TERM /THURSDAY/...
As of 250 PM Wednesday...A second shortwave will approach eastern
VA and northeastern NC Thursday morning in NW flow aloft, and pass
off the northeastern NC coast through midday. Trended pops down
for central and southern portions of the CWA but maintain a slight
chance for northern sections closest to the shortwave. Strong to
severe storms will be possible late Thursday afternoon into the
evening hours. Low level thicknesses will range 1425-1435 meters
Thursday yielding maximum temps in the mid 90s inland, though
ECMWF MOS suggest high 90s for max temps inland. Coastal locations
will see upper 80s with low 90s possible for the northern OBX.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 345 PM Wednesday, rain chances will increase for Thursday
Night and Friday before high pressure brings a return to drier
conditions for the weekend.

Thursday Night through Saturday...As a cold front pushes into the
region from the north Thursday night and Friday morning, coverage
of convection will increase and have high chance PoPs in the
forecast with the activity working from north to south during
Thursday night into early Friday. expect trend to be increasing
POPs during this time if trends hold moving into the likely range. With
more widespread precipitation as the front sinks south,
temperatures Friday will be some 6-8 degrees cooler. Per trends
from previous forecasts, will keep a good chance of precipitation
in the forecast Friday night, especially southern areas and
maintain a lingering low PoP Saturday as a wave of low pressure
moves along the frontal boundary to our south.

Sunday through Monday...High pressure at the surface will build
down the east coast as a mid-level ridge builds east. Dry
conditions are expected Sunday and Monday with near seasonable
temperatures and slightly lower dewpoints.

Monday Night into Tuesday...An approaching cold front along with
some mid-level shortwave energy will lead to a return of scattered
showers and thunderstorms through the period.

Details are fairly uncertain for Wednesday as the GFS is slow
with the front keeping a chance for precipitation while the ECMWF
pushes the front off the coast with drying conditions for
Wednesday. followed a blend of guidance including WPC to keep
chance pops in the forecast.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Short term /Through Thursday/...
As of 945 PM Wednesday...Pred VFR conditions expected through the
TAF period. Isolated to scattered showers and thunderstorms
possible this evening and overnight with activity approaching from
the west...with best chances at PGV. However, will leave precip
mention out of TAFs at this time given the uncertainty and
expected coverage. The pressure gradient increases again Thursday
with gusts around 20 kt late morning/afternoon.

Long Term /Thursday night through Monday/
As of 345 PM Wednesday, Scattered thunderstorms will become more
numerous from Thursday Night through Friday and periods of sub-
VFR conditions will be possible. Some showers may affect the
KEWN/KOAJ TAF sites on Saturday as low pressure rides along a
frontal boundary to our south. VFR conditions should prevail
Saturday night through Monday.

&&

.MARINE...
Short term /Through Thursday/...
As of 945 PM Wednesday...Dropped SCA for the waters tonight based
on latest obs...but re-issued for increasing winds and building
seas Thursday. Latest surface and buoy observations continue to
show SW winds 10-20 kt with seas 3-5 feet south of Oregon
Inlet...locally up to 6 feet near 41025...and 2-4 ft north of
Oregon Inlet. The pressure gradient should relax further tonight
allowing winds and seas to diminish. Seas are expected to subside
below 6 ft this evening and continue around 3-5 ft through
tonight. SCA conditions likely to re-develop in frequent gusts for
the waters and the eastern side of the Pamlico Sound again
Thursday...could be marginal for the Albemarle Sound. Seas 3 to 5
ft tonight will increase to 4 to 7 ft Thursday south of Oregon
Inlet and mostly 2 to 5 ft north.

Long Term /Thursday night through Monday/
As of 345 PM Wednesday, Small craft advisory conditions are
expected to continue Thursday Night through Friday as strong SW
gradient develops ahead of cold front. Will likely see 20-25 knot
winds with gusts to 30 knots on the coastal waters south of Oregon
Inlet Thursday Night, with seas as high as 6 to 8 feet. winds
decrease on friday behind the front with seas subsiding below SCA
Friday Morning. E/NE winds 10 to 15 kt will develop Friday Night
into Sunday before becoming more SE on Monday. Expect seas 2-4
feet for Saturday and Sunday with some 5 foot seas in the far
eastern central waters, diminishing to 2 to 3 feet by Monday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 1 PM Thursday to 2 AM EDT Friday for
     AMZ135.
     Small Craft Advisory from 11 AM Thursday to 10 AM EDT Friday
     for AMZ152-154-156-158.
     Small Craft Advisory from 5 PM Thursday to 2 AM EDT Friday for
     AMZ150.

&&

SYNOPSIS...DAG
NEAR TERM...CQD/DAG
SHORT TERM...DAG
LONG TERM...RSB
AVIATION...RSB/CQD/DAG
MARINE...RSB/CQD/DAG
Hazardous weather outlook, Jun 22, 9:47 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
947 PM EDT WED JUN 22 2016

NCZ029-044>047-079>081-090>094-240200-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
947 PM EDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE TONIGHT
WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY
AND THURSDAY NIGHT. A FEW STORMS COULD BE STRONG TO MARGINALLY
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE
THREAT. THE BETTER CHANCE FOR SEVERE STORMS WILL BE NORTH OF
HIGHWAY 264. IN ADDITION...HEAT INDEX VALUES ARE EXPECTED TO CLIMB
TO AROUND 100-104 DEGREES THURSDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AS A FRONT DROPS
INTO THE REGION. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-103-104-240200-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
947 PM EDT WED JUN 22 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY
AND THURSDAY NIGHT. A FEW STORMS COULD BE STRONG TO MARGINALLY
SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE
THREAT. THE BETTER CHANCE FOR SEVERE STORMS WILL BE NORTH OF
OREGON INLET. IN ADDITION...HEAT INDEX VALUES ARE EXPECTED TO
CLIMB TO AROUND 100-104 DEGREES THURSDAY AFTERNOON.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AS A FRONT DROPS
INTO THE REGION. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 10:29 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1029 PM EDT WED JUN 22 2016

NCZ029-044-230300-
PITT-MARTIN-
1029 PM EDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND NORTH
CENTRAL PITT COUNTIES...

AT 1028 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF TARBORO...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...BETHEL...ROBERSONVILLE...HAMILTON...OAK CITY...PARMELE...
EVERETTS AND HASSELL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3596 7720 3594 7720 3593 7718 3593 7717
      3585 7707 3569 7736 3581 7744 3581 7742
      3583 7741 3583 7739 3582 7735 3591 7734
      3600 7741 3607 7733
TIME...MOT...LOC 0228Z 323DEG 27KT 3599 7744

13
Special weather statement, Jun 22, 11:01 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1101 PM EDT WED JUN 22 2016

NCZ029-044-079-080-230345-
BEAUFORT-GREENE-PITT-MARTIN-
1101 PM EDT WED JUN 22 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
BEAUFORT... NORTHEASTERN GREENE...SOUTHWESTERN MARTIN AND PITT
COUNTIES...

AT 1100 PM EDT...STRONG THUNDERSTORMS WERE LOCATED 10 MILES SOUTH OF
TARBORO TO WILLIAMSTON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...WASHINGTON...WINTERVILLE...AYDEN...FARMVILLE...BETHEL...
ROBERSONVILLE...PITT GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM...EAST
CAROLINA UNIVERSITY...GRIMESLAND...FOUNTAIN...SIMPSON...PARMELE...FALKLAND
AND HASSELL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3560 7706 3541 7754 3565 7770 3576 7752
      3580 7747 3581 7742 3583 7741 3583 7739
      3582 7735 3591 7734 3593 7736 3596 7729
TIME...MOT...LOC 0300Z 329DEG 28KT 3576 7760

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 9:49 PM EDTSmall Craft AdvisoryMHX29 hr
Jun 22, 10:29 PM EDTSpecial Weather StatementMHXMartin31 min
Jun 22, 11:01 PM EDTSpecial Weather StatementMHXPitt44 min
Jun 22, 11:34 PM EDTSpecial Weather StatementMHXBeaufort41 min
Jun 23, 12:14 AM EDTSpecial Weather StatementMHXCraven31 min
Jun 23, 12:32 AM EDTSevere Thunderstorm WarningMHXBeaufort, Craven, Pamlico43 min
Jun 23, 4:29 AM EDTSpecial Weather StatementMHXDare31 min
Jun 23, 6:46 AM EDTSpecial Weather StatementMHXDare29 min
Jun 23, 10:39 AM EDTSpecial Marine WarningMHX66 min
Jun 23, 11:24 AM EDTSpecial Marine WarningMHX51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.